Alert archive / Montana / Special Weather Statements in 2024
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Aug 3, 2024, 7:34 PM MDT for Ravalli County, Montana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2024, 7:34 PM MDT (01:34 UTC)
- Expired
- Aug 3, 2024, 8:15 PM MDT
- In force
- 41 min
- Issued by
- NWS Missoula, MT
- Hail
- 0.00 in
- Wind
- 40
County Ravalli County, MT
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 1.6 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -433 J/kg
- Mixed-layer LCL
- 2218 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
030
WWUS85 KMSO 040134
SPSMSO
Special Weather Statement
National Weather Service Missoula MT
734 PM MDT Sat Aug 3 2024
IDZ006-009-010-MTZ005-006-040215-
Southern Clearwater Mountains ID-Eastern Lemhi County ID-
Western Lemhi County ID-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-
734 PM MDT Sat Aug 3 2024
...Strong thunderstorms will impact portions of northwestern Lemhi,
east central Idaho and southern Ravalli Counties through 815 PM
MDT/715 PM PDT/...
At 733 PM MDT/633 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Gibbonsville to 21
miles west of North Fork. Movement was north at 20 mph.
HAZARD...Wind gusts up to 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sula and Lost Trail Pass.
This includes Highway 93 S between mile markers 0 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4580 11376 4575 11383 4575 11385 4578 11387
4575 11391 4570 11391 4570 11394 4567 11393
4565 11390 4563 11390 4561 11382 4559 11380
4559 11382 4542 11453 4579 11454 4596 11374
TIME...MOT...LOC 0133Z 189DEG 16KT 4558 11399 4548 11443
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 3, 1:44 PM MDT, 5 hours 50 minutes earlier.
Area forecast discussion, Aug 3, 1:44 PM MDT, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
144 PM MDT Sat Aug 3 2024
.DISCUSSION...Mid-level monsoonal moisture will increase over the
area into this evening leading to scattered showers and isolated
thunderstorms. The greatest coverage will be across northwest and
southwest Montana but there is at least a slight chance for all
of the Northern Rockies. Storms are not expected to be organized,
thus widespread strong outflow winds are not likely. But there is
a potential for localized gusty outflow winds over 45 mph near
stronger cells.
Moisture deepens tonight into Sunday accompanied by a weak
disturbance causing shower and thunderstorm coverage to become
fairly widespread. Precipitable water values well over 1 inch will
support heavier rain rates across the region. There is a 25%
probability for rain rates exceeding 0.50 per hour in Glacier
National Park on Sunday. Rainfall amounts of this rate could lead
to localized flooding on Going-to-the-Sun Road but once again
confidence is low in these higher rates. General rainfall amounts
of 0.15” to 0.50” are forecast from the Flathead Valley to the
Park on Sunday but localized areas could see over 1”. Another area
high resolution models hint at locally heavy rain is from the
Bitterroot Valley eastward to the Divide on Sunday afternoon.
Elsewhere, there is a 30-40% chance for wetting rains (which
means greater than a tenth of an inch) in the valleys of western
Montana, but 50% in the mountains. There's a lesser chance in
north-central Idaho (5 to 25%). It will also be noticeably cooler
on Sunday with highs 10 to 20 below today’s highs. If widespread
rains fall in northwest Montana on Sunday, then gusty northerly
winds may develop from the Mission Valley into the Missoula valley
during the afternoon due to a rain induced meso high pressure
area.
On Monday and Tuesday, the combination of residual subtropical moisture,
temps in the 90s, and increased wind shear aloft, opens up the
potential of strong thunderstorms. Heavy rain, hail, lightning,
and gusty winds could be impacts. One caveat that could hinder
storm strength is wildfire smoke in the area.
Ensemble clusters support a zonal flow the second half of next
week. Temperatures cool as a Canadian cold front comes over the
Divide. Highs are only forecast in the 70s along the Divide into
the 80s for the rest of western Montana. North-central Idaho will
miss out on the cooler air with highs still in the 90s. Daily
shower chances will continue mainly along the Divide.
&&
.AVIATION...Mid-level monsoonal moisture will increase over the area
into this evening leading to scattered showers and thunderstorms.
Storms are not expected to be organized thus widespread strong
outflow winds are not likely. But there is a potential for
localized gusty outflow winds over 40 kts near stronger cells.
Moisture deepens overnight into Sunday with shower and
thunderstorms coverage being fairly widespread, potentially
reducing visibility during heavier shower periods. Smoke and haze
will continue from regional wildfires.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Heat Advisory until 9 PM MDT this evening for Flathead/Mission
Valleys...Kootenai/Cabinet Region...Lower Clark Fork
Region...Missoula/Bitterroot Valleys.
ID...Heat Advisory until 8 PM PDT this evening for Northern
Clearwater Mountains...Southern Clearwater Mountains.
Excessive Heat Warning until 8 PM PDT this evening for Lower
Hells Canyon/Salmon River Region...Orofino/Grangeville
Region.
&&In the hours before
Special weather statement, Aug 3, 5:52 PM MDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Missoula MT
552 PM MDT Sat Aug 3 2024
MTZ007-040030-
Butte/Blackfoot Region MT-
552 PM MDT Sat Aug 3 2024
...A strong thunderstorm will impact portions of northeastern Deer
Lodge, northwestern Silver Bow and south central Powell Counties
through 630 PM MDT...
At 551 PM MDT, Doppler radar was tracking a strong thunderstorm near
Anaconda, moving northeast at 25 mph.
HAZARD...Wind gusts up to 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Anaconda, West Valley, Warm Springs, Galen, Gregson Hot Springs, Lost
Creek, Crackerville, Opportunity, and Racetrack.
This includes Interstate 90 between mile markers 192 and 214.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4597 11290 4619 11308 4640 11250 4633 11246
4634 11247 4633 11250 4633 11253 4630 11257
4627 11256 4624 11260 4622 11257 4618 11257
4618 11251 4614 11252 4608 11247
TIME...MOT...LOC 2351Z 246DEG 20KT 4612 11287
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 3, 6:02 PM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Missoula MT
602 PM MDT Sat Aug 3 2024
IDZ006-009-010-MTZ006-040045-
Southern Clearwater Mountains ID-Eastern Lemhi County ID-
Western Lemhi County ID-Bitterroot/Sapphire Mountains MT-
602 PM MDT Sat Aug 3 2024
...Strong thunderstorms will impact portions of northwestern Lemhi,
southeastern Idaho and southwestern Ravalli Counties through 645 PM
MDT/545 PM PDT/...
At 601 PM MDT/501 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 33 miles east of Riggins to
35 miles west of Salmon. Movement was northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Dixie, Red River Hot Spring, Yellowjacket, Mackay Bar, and Shoup.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4534 11582 4582 11527 4540 11401 4492 11456
4498 11473 4516 11473 4519 11470 4519 11538
TIME...MOT...LOC 0001Z 239DEG 12KT 4535 11564 4499 11457
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial weather statement, Aug 3, 7:34 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
734 PM MDT Sat Aug 3 2024
IDZ006-009-010-MTZ005-006-040215-
Southern Clearwater Mountains ID-Eastern Lemhi County ID-
Western Lemhi County ID-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-
734 PM MDT Sat Aug 3 2024
...Strong thunderstorms will impact portions of northwestern Lemhi,
east central Idaho and southern Ravalli Counties through 815 PM
MDT/715 PM PDT/...
At 733 PM MDT/633 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Gibbonsville to 21
miles west of North Fork. Movement was north at 20 mph.
HAZARD...Wind gusts up to 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sula and Lost Trail Pass.
This includes Highway 93 S between mile markers 0 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4580 11376 4575 11383 4575 11385 4578 11387
4575 11391 4570 11391 4570 11394 4567 11393
4565 11390 4563 11390 4561 11382 4559 11380
4559 11382 4542 11453 4579 11454 4596 11374
TIME...MOT...LOC 0133Z 189DEG 16KT 4558 11399 4548 11443
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 6:02 PM MDT | Special Weather Statement | MSO | 43 min |
Nearby
Special Weather Statements in Montana, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.